- With Mayo Clinic nurse educator
Sheryl M. Ness, R.N.read biographyclose window
Sheryl M. Ness, R.N.Sheryl M. Ness
Sheryl Ness, R.N., O.C.N., is a nurse educator for the Cancer Education Program at Mayo Clinic in Rochester, Minn. She helps inform patients, families and caregivers about services and resources to help them through the cancer journey.
She has a master's degree in nursing from Augsburg College. In addition, she is an assistant professor of oncology at the College of Medicine, Mayo Clinic, and is certified as a specialist in oncology nursing. Sheryl has worked for more than 20 years at Mayo Clinic as an educator. She has a keen interest in the importance of the quality of life and concerns of people living with cancer.
- New therapies sought for triple negative breast cancer
Dec. 3, 2013
- How to care for skin during and after radiation
Nov. 9, 2013
- The problem with overtreating thyroid cancers
Nov. 2, 2013
- Hope, resources and support for those living with cancer
Oct. 26, 2013
- Reading helps you forget about your worries and relax
Oct. 19, 2013
Living with cancer blog
April 20, 2013
How to manage hand-foot syndrome from chemotherapy
By Sheryl M. Ness, R.N.
Hand-foot syndrome is a side effect that may occur with specific types of chemotherapy treatments. It's a skin reaction that occurs on the palms of the hands and the soles of the feet.
Mild symptoms may include:
- Tingling or burning
- Sensitivity to touch
Severe symptoms include:
- Skin tightness and callus formation
- Cracked and peeling skin
- Blisters and sores
- Pain — which can be so severe that may cause difficulty walking or using the hands
Certain types of chemotherapy are more likely to cause hand-foot syndrome. The cause stems from exposure of the chemotherapy medication which leaks into the cells from the small blood vessels called capillaries.
This causes damage to the skin cells in the palms of the hands and the soles of the feet. Heat, friction and pressure from daily activities on your hands and feet can contribute to the formation of the skin reaction.
There are prevention strategies you can use to reduce the chance of developing hand-foot syndrome. You may want to use them during the first six weeks of treatment. They include:
- Avoid exposure to hot water when washing dishes, showering or bathing — instead use cool water and take short showers using tepid water.
- Don't rub your skin with a towel after bathing — instead pat dry.
- Avoid pressure on the soles of the feet or the palms of the hands such as jogging, strenuous exercise, or spending long hours on your feet.
- Avoid using tools or other utensils that require you to strongly squeeze, press or grip with your hands.
- Avoid exposure to the sun and any sources of heat.
- Avoid contact with harsh chemicals, laundry detergents or cleaning products.
- Elevate your hands and feet when sitting or lying down.
- Gently apply moisturizing creams that are non-irritating — do not rub or massage cream into your skin.
- Wear loose fitting, comfortable clothing and shoes.
- Cool your hands and feet with an ice pack or cool pack — alternating on and off no longer than 15 minutes at a time.
If you notice your hands and feet are getting red and tender, notify your provider. Many times your chemotherapy dosage can be held or reduced to prevent additional or severe symptoms. Your provider may also suggest mild pain relievers and other strategies to manage your symptoms.blog index